Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Diabetic. On prednisone for rashes. Blood sugar level started increasing. Worrisome

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
I am a long-term diabetic. Recently, I was put on a 17-day regimen of prednisone for an unexplained rash and during this time my blood sugar levels skyrocketed. Shortly after this incident, I had lab tests done for my diabetic physician and, although my kidney function tests were absolutely normal, my microalbumin test went from around 4.0 to 158. This was alarming to me but my doctor said I wouldn't need to check it again for six months. I'm still worried about it, though, as I notice a cloudiness in my urine and a change in color that is persisting. What do you think?
Posted Mon, 19 Nov 2012 in Diabetes
Answered by Dr. Anantharamakrishnan 3 hours later
Hi friend
Welcome to Health Care Magic

     Steroid (Prednisone) is notorious for raising the blood sugar. But at times, it is a necessary evil. It is fortunate that you required it only for a short term.
     It is probably not responsible for the micro-albuminuria. The one that caused the skin rash could have caused vasculitis in the kidney also – and benefited from the steroid. Or the rise could be in the natural course of evolution of diabetes, especially if not well controlled / if blood pressure is associated.
     An ACE blocker (Angiotensin Converting Enzyme) or ARB (Angiotensin Receptor Blocker) is given routinely by some physicians to protect the kidneys. These drugs are generally used for treating blood pressure, but here they are given even with normal pressure. Probably, you are receiving one...
     Cloudiness in urine is less likely from albumin – it may be an infection; more commonly normal from phosphates. Urine routine examination will show.
     Normal kidney function is re-assuring. But, it does not begin to rise until after more than half the function is lost – that is why kidney can be donated...
     Yes, it needs to be re-checked after a time. Meanwhile, a good control of sugar (and pressure) is mandatory.

Take care
Wishing you speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Diabetic. On prednisone for rashes. Blood sugar level started increasing. Worrisome 16 hours later
I have been on Enalapril for many years to protect my kidneys because of having diabetes. I'm not clear on part of your answer. Did you mean my "unexplained" skin rash could be related to kidney vasculitis? I was tested for a evidence of that was found. With the limited information you have and my diabetes background, hat do you think my prognosis for escalating microalbuminuria is? You answered that the microalbuminuria "needs to be rechecked after a time XXXXXXX but how long does that mean? One month, three months, six months? Thank you.-
Answered by Dr. Anantharamakrishnan 2 hours later

     Enalapril is good and protects kidneys in diabetics.
     Skin rash is not likely to be related to kidney vasculitis – probably both were caused by a common and temporary factor.
     Urinary infection and micro-albuminuria are two different issues. It is good that there was no infection.
     The prognosis is generally good / it was brought on by a new and temporary event, which has cleared – so this exacerbation may also clear.
     Re-check in one month. If it is worse, see a nephrologist (kidney specialist). If it is the same or improving, re-check in 6 months.

All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor